Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

July 10, 2021Marion County, Kansas

NWS Wichita, KS issued this special weather statement at Jul 10, 2021, 1:28 AM CDT for Marion County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2021, 1:28 AM CDT (06:28 UTC)
Expired
Jul 10, 2021, 2:00 AM CDT
In force
32 min
Issued by
NWS Wichita, KS

County Marion County, KS

The radar

The Topeka radar (KTWX), 105 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2790 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2790 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted.

581 
WWUS83 KICT 100628
SPSICT

Special Weather Statement
National Weather Service Wichita KS
128 AM CDT Sat Jul 10 2021
 
KSZ049-051-052-100700-
McPherson KS-Marion KS-Saline KS-
128 AM CDT Sat Jul 10 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern McPherson County in central Kansas...
  Northwestern Marion County in central Kansas...
  Southeastern Saline County in central Kansas...

* Until 200 AM CDT.

* At 125 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Gypsum, or 12 miles east of
  Lindsborg...moving southeast at 50 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Assaria, Gypsum, Ramona, Tampa, Durham and Roxbury. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3870 9737 3861 9737 3861 9708 3860 9705
      3840 9737 3866 9762 3875 9755
TIME...MOT...LOC 0627Z 301DEG 44KT 3863 9746 

$$

MCGUIRE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 10, 12:13 AM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 10, 12:13 AM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1213 AM CDT Sat Jul 10 2021

.SHORT TERM...(This evening through Monday night)
Issued at 307 PM CDT Fri Jul 9 2021

Water vapor imagery currently shows upper ridging centered over
the Four Corners Region with shortwave energy diving southeast
over the Northern Rockies. At the surface, lee troughing continues
to deepen with a warm front extending from eastern Nebraska into
southern MO.

A few showers and isolated storms have been festering late this
morning and afternoon from southern Nebraska into
central/northeast KS along a mid level baroclinic zone. This
activity isn't expected to have much of an impact on our forecast
area. A couple areas of widespread convection is expected
overnight. One will be associated with the strong shortwave
diving southeast out of the Northern Rockies and will first
generate storms over western Nebraska. The second area will be in
response to strong 850-700mb moisture transport and will develop
over northern MO/southern IA. All of this activity will track off
to the southeast. So while it's not out of the question some of
the activity coming off of the High Plains may work into our
forecast area after midnight, feel the more robust activity will
be northeast of the area due to capping issues.

Severe storms still look likely during the day Sat as the
shortwave and associated cold front sink into the area. By 18z Sat
the front should extend from near KHUT to near KTOP and will be
quickly pushing south through the afternoon. Location of severe wx
chances will all hinge on the location of the front in the 18-20z
time frame. If early morning convection pushes further west and
south than expected there is a chance the front could be south of
Highway 400 by 18z. For now will keep with the thinking that the
best chances will be primarily along and especially south of
Highway 54/400, generally after 19z. Still looking at an
unseasonably strong mid/upper jet moving-out into central KS by
Sat afternoon, setting up some good deep layer shear in the
40-50kt range. Strong shear combined with 2,500-3,000J/KG of CAPE
should result in large hail with the strong storms. With PW
values over 2 inches, high rainfall rates will also be possible
which may bring some flooding.

With strong mid/upper flow, storms should be fairly progressive
and exit southeast KS in the 00-03z time frame. By 12z Sun closed
upper low will be situated over northern MO/southern IA with some
wrap around rain expected over eastern KS on Sun, with some of
this clipping southeast portions of the forecast area. Upper low
will move slightly east by Mon morning, pushing the better rain
chances into MO.

Confidence is high in below normal temps for Sun behind the front
with highs generally around 80. A slight warm-up is expected Mon
as readings get into the mid 80s.

.LONG TERM...(Tuesday through Friday)
Issued at 307 PM CDT Fri Jul 9 2021

There is good agreement between the GFS and ECMWF in another
shortwave tracking out of the Northern Rockies for Tue into Wed
with this one swinging across the Northern Plains. The majority of
the convection associated with this feature should stay north of
the forecast area through Wed. There is a chance a slow moving
front may try and move into the area for Wed night into Thu and
bring elevated storm chances, but confidence in this is low at
this time. Near normal temps in the low 90s are anticipated for
the Tue-Thu time frame.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1203 AM CDT Sat Jul 10 2021

Gusty southerly winds will persist into the overnight hours ahead
of a cold front that will arrive early on Saturday across central
KS spreading slowly south and east through the day. Winds will
shift to the northwest behind the front with breezy conditions
likely through the day. This front will become a focus for
showers and thunderstorms which are expected to be most numerous
along and east of the Kansas Turnpike during the late morning and
afternoon hours. Reduced flight categories are likely under the
heavier showers and storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  88  63  83 /  10  40  20  20
Hutchinson      72  88  63  84 /  20  30  10  10
Newton          72  88  63  81 /  20  40  20  20
ElDorado        72  86  63  81 /  10  60  20  20
Winfield-KWLD   73  88  64  83 /  10  60  30  20
Russell         71  87  61  83 /  20  20  10  10
Great Bend      72  87  61  82 /  20  20  10  10
Salina          71  87  63  83 /  40  50  10  20
McPherson       72  88  63  82 /  20  30  10  20
Coffeyville     73  85  66  82 /  10  60  70  30
Chanute         73  84  64  79 /  20  70  60  40
Iola            73  83  64  78 /  20  70  50  40
Parsons-KPPF    73  84  65  81 /  10  70  70  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...MWM
Hazardous weather outlook, Jul 9, 9:50 PM CDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
950 PM CDT Fri Jul 9 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-110300-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
950 PM CDT Fri Jul 9 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A complex of thunderstorms is expected to move southeast out of
Nebraska late tonight into north central Kansas. A few strong storms
may occur along the leading edge of this complex, possibly
affecting portions of central Kansas along the I-70 corridor,
capable of winds gusts of 50 to 55 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a risk for severe storms Saturday afternoon and early
evening, mainly along and southeast of the Kansas turnpike. The
main hazards will be large hail up to golf ball size and damaging
wind gusts to around 65 mph. Some storms will also produce heavy
rainfall with a risk for minor lowland flooding. There is also a
conditionally low risk for a tornado within the first hour or so of
storm development.

There is a slight risk for thunderstorms on Sunday and then again
Wednesday and Thursday of next week. The risk severe storms during
these times is very low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 10, 1:28 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
128 AM CDT Sat Jul 10 2021

KSZ049-051-052-100700-
McPherson KS-Marion KS-Saline KS-
128 AM CDT Sat Jul 10 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern McPherson County in central Kansas...
  Northwestern Marion County in central Kansas...
  Southeastern Saline County in central Kansas...

* Until 200 AM CDT.

* At 125 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Gypsum, or 12 miles east of
  Lindsborg...moving southeast at 50 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Assaria, Gypsum, Ramona, Tampa, Durham and Roxbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3870 9737 3861 9737 3861 9708 3860 9705
      3840 9737 3866 9762 3875 9755
TIME...MOT...LOC 0627Z 301DEG 44KT 3863 9746

MCGUIRE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:12 AM CDTSpecial Weather StatementICTMarion33 min
Jul 10, 2:52 AM CDTSpecial Weather StatementICTButler23 min
Jul 10, 4:06 AM CDTSpecial Weather StatementICTBarton, Ellsworth, Lincoln, Russell, Saline54 min
Jul 10, 4:58 AM CDTSpecial Weather StatementICTReno47 min
Jul 10, 2:33 PM CDTSpecial Weather StatementICTButler27 min
Jul 10, 2:50 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood55 min
Jul 10, 2:58 PM CDTSpecial Weather StatementICTGreenwood32 min
Jul 10, 3:29 PM CDTSpecial Weather StatementICTGreenwood31 min
Jul 10, 3:44 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Montgomery, Wilson14 min
Jul 10, 3:51 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk, Montgomery54 min
Jul 10, 4:46 PM CDTSpecial Weather StatementICTChautauqua29 min
Jul 10, 5:06 PM CDTSpecial Weather StatementICTLabette39 min
Jul 10, 5:57 PM CDTSpecial Weather StatementICTLabette48 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.